Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Quad Cities, IA

May 31, 201614 counties in Iowa; Scotland County, Missouri

NWS Quad Cities, IA issued this special weather statement at May 31, 2016, 8:13 PM CDT for 14 counties in Iowa; Scotland County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 8:13 PM CDT (01:13 UTC)
Expired
May 31, 2016, 9:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Delaware County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS83 KDVN 010113
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT TUE MAY 31 2016
 
IAC011-019-031-055-061-087-095-097-101-103-105-107-111-113-115-139-
177-183-MOC045-199-010215-
DUBUQUE-HENRY-JEFFERSON-JOHNSON-KEOKUK-LEE-VAN
BUREN-LINN-LOUISA-WASHINGTON-BENTON-JONES-BUCHANAN-DELAWARE-JACKSON-
CEDAR-IOWA-MUSCATINE-SCOTLAND-CLARK-
813 PM CDT TUE MAY 31 2016

...THUNDERSTORMS MOVING THROUGH EASTERN IOWA AND FAR NORTHEAST
MISSOURI...

AT 810 PM CDT...AN AREA OF THUNDERSTORMS STRETCHED ACROSS
MUCH OF EAST CENTRAL IOWA...AND WAS MOVING NORTHEAST AT 20 MPH.

WIND GUSTS AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS. EXPECT PERIODS OF HEAVY RAIN WITH PONDING WATER
POSSIBLE ON ROADS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...DUBUQUE...FAIRFIELD...MOUNT PLEASANT...
WASHINGTON...INDEPENDENCE...ANAMOSA...VINTON...MANCHESTER...TIPTON...
MARENGO...WEST BRANCH...SIGOURNEY...COLUMBUS JUNCTION...MEMPHIS...
MECHANICSVILLE...KEOSAUQUA...STANWOOD AND MARION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 270.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 55.

LAT...LON 4264 9072 4244 9058 4203 9082 4203 9090
      4190 9090 4026 9183 4026 9195 4030 9195
      4030 9235 4059 9235 4060 9218 4116 9218
      4116 9241 4151 9241 4153 9230 4230 9230
      4230 9206 4264 9208 4268 9089
TIME...MOT...LOC 0110Z 252DEG 19KT 4264 9107 4121 9213 
$$

RP KINNEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 31, 3:37 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 31, 3:37 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
337 PM CDT TUE MAY 31 2016

.SYNOPSIS...
Issued at 335 PM CDT Tue May 31 2016

Pulse storms have been occuring for much of the day across portions
of the cwa, especially in extreme eastern IA and nw and western
IL. Shear is weak but when a storm encounters a boundary a brief
spin up or funnel cloud develops. Locally heavy rainfall has also
been reported with PWAT's of 1.4 inches. SBCAPES have been in the
1000-1500 J/KG range. 3 pm temperatures in the cwa ranged from
the mid 60s in our eastern counties to the lower 80s in our west.

Elsewhere, a line of thunderstorms extended from western WI to
central IA along/ahead of a cold front. Ahead of the front dewpoints
were in the lower to mid 60s but were in the 40s behind the front.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 335 PM CDT Tue May 31 2016

Forecast focus on thunderstorms through Wednesday morning
associated with a cold front, as we begin meteorological summer.

Tonight, CAMs indicate numerous showers and thunderstorms should
accompany a cold front that will move slowly across the cwa.
Shear will remain weak this evening when we have the better
instability so most storms should remain below severe levels.
However, can't rule out a couple of severe storms with 60 mph
winds and 1 inch hail possible. Locally heavy rainfall and
frequent lightning will also accompany the storms. PWAT's increase
to over 1.50 inches this evening. Pops will remain in the 60-80
percent range across the cwa. Minimum temperatures are expected to
be mainly in the lower to mid 60s.

Wednesday, operational models have sped up the cold front somewhat so
most of the showers and storms will exit the cwa in the morning.
Redevelopment along the front should occur in the afternoon with
heating but mainly east of the cwa. However, our far eastern
counties may still have a chance of storms in the afternoon before
the front exits the area. There is a marginal risk of severe
storms in our far eastern cwa but the more organized storms should
develop in Lower MI, northeast IL and into eastern MO at peak heating.
Maximum temperatures should be in the upper 70s to lower 80s.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 335 PM CDT Tue May 31 2016

Forecast focus on a chance of thunderstorms returning Friday night
and Saturday, otherwise mainly dry and pleasant.

Wednesday night through Friday, a mainly dry period with a wnw
flow aloft bringing comfortable humidity and temperatures about
normal to slightly above. Highs should be in the upper 70s to
lower 80s with lows in the pleasant 50s.

Friday night and Saturday, a potent upper level storm system will
track across the Upper MS Valley and Great Lakes. A strong cold
front will push through the Midwest. The severe potential will
hinge on the timing, instability and shear which is uncertain this
far out. Something to monitor anytime you have a strong northwest
flow system in June. Highs are forecast to be around 80.

Sunday through Tuesday, northwest flow aloft with a deep trough in
the northeast United States and ridge in the Rockies. This looks
to be a dry period with comfortable humidity and temperatures.
Expect highs to be in the 70s and lows in the 50s which is rather
nice for June.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 335 PM CDT Tue May 31 2016

Isolated thunderstorms this afternoon will become more widespread
and organize in a linear fashion along a cold front that will push
through the region this evening. Within thunderstorms, heavy
downpours may result in brief periods of IFR conditions and wind
gusts over 25 kts, which are not currently mentioned in the
forecasts. For now, forecasts will maintain a transition from
thunderstorms advertised with tempo wording to vicinity as the front
continues east out of the region this evening. Overnight through
Wednesday, conditions will be predominantly VFR with a low potential
for early morning MVFR fog, not currently carried in the forecasts.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, May 31, 4:08 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT TUE MAY 31 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
408 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL ACCOMPANY A COLD FRONT TONIGHT BUT THE
BULK OF THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS. HOWEVER...
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING WITH THE
MAIN THREATS 60 MPH WINDS AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS A POTENT STORM SYSTEM TRACKS ACROSS THE UPPER MIDWEST AND GREAT
LAKES REGION. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Local storm report, May 31, 3:03 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       1 WNW INDEPENDENCE      42.47N 91.91W
05/30/2016  M2.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            RAINFALL BETWEEN APPROXIMATELY 7 PM TO 11 PM ON 5/30/16.

&&

UTTECH
Special weather statement, May 31, 3:50 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT TUE MAY 31 2016

ILC131-161-312115-
ROCK ISLAND-MERCER-
350 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND ROCK ISLAND
COUNTIES...

AT 348 PM CDT...A STRONG THUNDERSTORM WAS OVER MATHERVILLE...OR 8
MILES NORTHEAST OF ALEDO...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  SHERRARD AND REYNOLDS AROUND 400 PM CDT.
  TAYLOR RIDGE AROUND 410 PM CDT.
  MILAN...ANDALUSIA AND OAK GROVE AROUND 415 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OLD GILCHRIST...
FRUITLAND...INDIAN BLUFF GOLF COURSE...MOLINE QUAD-CITY AIRPORT...COYNE
CENTER...PREEMPTION AND BLACKHAWK STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 IN ILLINOIS NEAR MILE MARKER 3.
 INTERSTATE 280 BETWEEN MILE MARKERS 11 AND 18.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 9041 4146 9043 4134 9043 4120 9052
      4124 9073 4145 9071 4146 9065 4150 9060
      4151 9060 4147 9040
TIME...MOT...LOC 2048Z 192DEG 15KT 4129 9063

12
Local storm report, May 31, 4:14 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       4 ENE FREEPORT          42.32N 89.57W
05/31/2016  M1.40 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

DC
Local storm report, May 31, 4:21 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       SSE SHANNON             42.15N 89.74W
05/31/2016  E1.57 INCH       CARROLL            IL   TRAINED SPOTTER

&&

DC
Special weather statement, May 31, 6:50 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT TUE MAY 31 2016

IAC011-095-107-010045-
KEOKUK-IOWA-BENTON-
650 PM CDT TUE MAY 31 2016

...A LINE OF THUNDERSTORMS WILL AFFECT AREAS FROM GARRISON...TO
MARENGO AND SIGOURNEY THROUGH THE EARLY EVENING...

AT 647 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR VICTOR TO NEAR DELTA...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS. EXPECT A PERIOD OF HEAVY RAIN WITH PONDING WATER
POSSIBLE ON ROADS.

LOCATIONS IMPACTED INCLUDE...
VINTON...MARENGO...SIGOURNEY...WILLIAMSBURG...BELLE PLAINE...NORTH
ENGLISH...SHELLSBURG...VICTOR...NEWHALL...HEDRICK...BLAIRSTOWN...VAN HORNE...
WHAT CHEER...KEYSTONE...RICHLAND...NORWAY...GARRISON...DELTA...LADORA AND
KESWICK.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 224.

LAT...LON 4151 9241 4151 9230 4212 9230 4219 9187
      4116 9197 4116 9241
TIME...MOT...LOC 2347Z 219DEG 24KT 4181 9233 4128 9240

RP KINNEY
Special weather statement, May 31, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT TUE MAY 31 2016

IAC011-019-031-055-061-087-095-097-101-103-105-107-111-113-115-139-
177-183-MOC045-199-010215-
DUBUQUE-HENRY-JEFFERSON-JOHNSON-KEOKUK-LEE-VAN
BUREN-LINN-LOUISA-WASHINGTON-BENTON-JONES-BUCHANAN-DELAWARE-JACKSON-
CEDAR-IOWA-MUSCATINE-SCOTLAND-CLARK-
813 PM CDT TUE MAY 31 2016

...THUNDERSTORMS MOVING THROUGH EASTERN IOWA AND FAR NORTHEAST
MISSOURI...

AT 810 PM CDT...AN AREA OF THUNDERSTORMS STRETCHED ACROSS
MUCH OF EAST CENTRAL IOWA...AND WAS MOVING NORTHEAST AT 20 MPH.

WIND GUSTS AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS. EXPECT PERIODS OF HEAVY RAIN WITH PONDING WATER
POSSIBLE ON ROADS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...DUBUQUE...FAIRFIELD...MOUNT PLEASANT...
WASHINGTON...INDEPENDENCE...ANAMOSA...VINTON...MANCHESTER...TIPTON...
MARENGO...WEST BRANCH...SIGOURNEY...COLUMBUS JUNCTION...MEMPHIS...
MECHANICSVILLE...KEOSAUQUA...STANWOOD AND MARION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 270.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 55.

LAT...LON 4264 9072 4244 9058 4203 9082 4203 9090
      4190 9090 4026 9183 4026 9195 4030 9195
      4030 9235 4059 9235 4060 9218 4116 9218
      4116 9241 4151 9241 4153 9230 4230 9230
      4230 9206 4264 9208 4268 9089
TIME...MOT...LOC 0110Z 252DEG 19KT 4264 9107 4121 9213

RP KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:30 PM CDTSpecial Weather StatementDVNCedar, Louisa, Muscatine60 min
Jun 1, 3:35 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Delaware, Iowa, Jefferson, Johnson and 3 more4 hr

Nearby

Special Weather Statements in Iowa, 2016Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.